Aa
Aa
A
A
A
Close
Avatar universal

can medication ruin my hair

Hi all. I'm new to this site and currently don't have much info abt my condition but I'm ready to start changing that. Today I hope I have a simple question. A bit of an update- diagnosed with graves about a year & half ago, also hv other medical conditions ie, sjogrens, rheumatoid arthritis, high blood pressure .. I was treated for hyperthyroid/graves disease a yr ago with a dose of radiation taken orally. I've since that time been taking levothyroxine. I lost my insu shortly after my initial treatment & don't know what my levels are. Some symptoms prior to treatment were rapid weight loss, adult acne, heart issues, severe hair loss, bulging eyes, severe tremors and a total heat intolerance. I wont even start on the mental symptoms. Since treatment I've had weight gain, still suffer heat intolerance and major hair issues, to list a few. Im turning 45 this yr & feel every bit if my age and then some. I also look every bit if my age and then some and that's adding to my depression.  I've always taken pride in my hair since it was a best feature. I used to have very thick and healthy hair. I've had coloring done for the last 10 yrs with no problems.  However, that has changed drastically.  I still have hair loss, but not as much and i no longer have the tiny itchy bumps i developed when i was put on the 1st thyroid supplement.  I had a regular hair coloring done about 3-4 mo after the initial treatment. It was a disaster. It wouldn't take and what finally did take was not what i was used to. I have used the same stylest for many yrs and the only change was the medical treatment and medication. I've held off on having any coloring done since last yrs disaster but the gray and dull, dry yuck is too much to look at another day. Has anyone else had hair coloring issues?  If so, what can I do so I can get my hair to cooperate as it used to? I've read some things re: hair loss but not finding much with regards to dye. Any information would be greatly appreciated.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I had Grave's too with RAI treatment.  I've been super hyper and super hypo and everything in between.  I've had major hair loss.  All throughout that I've never had an issue with hair dye or highlighting (I tend to switch from blonde and brunette every year or two).  I don't know what kind of thyroid medication you were taking and are taking now but maybe it was something in the first medication that reacted with the dye?  I think it's been long enough and you're on a different med I would definitely try it again.    
Helpful - 0
Avatar universal
Payton382. Thanks for the post. I've scheduled my appt for tomorrow,  so I'll find out soon.  I don't recall the orig medication but think it was just a change from brand vs. generic and a dose increase. I was prescribed and currently take Levothyroxine 150 mcg. I haven't had labs done in almost a yr due to loss of insu but assume my levels aren't optimal based on my symptoms and continuous weight gain.
I can only hope I don't have another hair disaster.
I've lately been regretting doing the RAI treatment because it just seems I've traded one nightmare for another. If the hair turns out, at least I'll feel as though I'm getting one thing back to normal.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.